Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 120, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2015, 5:48 PM CDT for Marion County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2015, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 11, 2015, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:21 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 3:21 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT THU JUN 11 2015 .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 321 PM CDT THU JUN 11 2015 3PM OBSERVATIONAL ANALYSIS INDICATES A COLD FRONT STRETCHING FROM NORTHEAST KS...SOUTHWEST TO NEAR SALINA...HUTCHINSON AND PRATT. DESPITE LACK OF ANY APPRECIABLE UPPER LEVEL DISTURBANCE...STRONG CONVERGENCE IN CONCERT WITH AMPLE HEATING AND INSTABILITY WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ALONG/JUST AHEAD OF THE FRONT BETWEEN 4-6PM. WHILE MLCAPES OF 1500-2500 J/KG WILL SUPPORT VIGOROUS UPDRAFTS...ONLY WEAK/MODEST DEEP LAYER SHEAR AND MARGINAL MID-LEVEL LAPSE RATES SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER THREAT. HOWEVER...A FEW SEVERE STORMS ARE POSSIBLE ESPECIALLY BEFORE MIDNIGHT...CAPABLE OF HALF-DOLLAR SIZE HAIL (ESPECIALLY BEFORE 9PM)...AND DAMAGING WINDS GIVEN THE INVERTED-V SOUNDING PROFILES. ADDITIONALLY...STORMS WILL TEND TO TRAIN OVER THE SAME AREAS TO THE NORTHEAST...SO LOCALLY HEAVY RAIN IS POSSIBLE IF ENOUGH STORMS CAN FORM ALONG THE FRONT. AS THE EVENING AND NIGHT PROGRESS...ANTICIPATE A THUNDERSTORM COMPLEX OR TWO TO MOVE EAST OUT OF SOUTHWEST KS...AS AN UPPER WAVE EJECTS EAST OUT OF THE ROCKIES...WITH THIS COMPLEX POSSIBLY AFFECTING LOCATIONS GENERALLY ALONG/SOUTH OF HIGHWAY 50 CORRIDOR...WITH A CONTINUED THREAT FOR LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND OCCURRENCES. CONSEQUENTLY...CONTEMPLATED A FLOOD/FLASH FLOOD WATCH FOR TONIGHT...BUT THINKING THE GREATEST SIGNAL FOR A BACK-BUILDING THUNDERSTORM COMPLEX AND ASSOCIATED POTENTIAL FOR WIDESPREAD FLOODING RAINS WILL BE OVER SOUTHWEST KS...SO HELD OFF FOR NOW. ADK .LONG TERM...(FRIDAY THROUGH THURSDAY) ISSUED AT 321 PM CDT THU JUN 11 2015 THE UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO AT LEAST EARLY NEXT WEEK...AS VARIOUS DISTURBANCES ALOFT APPROACH FROM THE WEST AND INTERACT WITH SPORADIC FRONTAL BOUNDARIES AND AN INCREASINGLY MOIST ATMOSPHERE ACROSS MID-AMERICA. GIVEN THE EXPECTED WELL ABOVE NORMAL PRECIPITABLE WATER VALUES...THE POTENTIAL EXISTS FOR OFF-AND-ON CHANCES FOR TROPICAL-LIKE HEAVY RAIN...WITH THE POTENTIAL FOR WIDESPREAD 1-3 INCHES AND LOCALLY HIGHER AMOUNTS THROUGH SUNDAY NIGHT OR MONDAY. THIS MAY LEAD TO EVENTUAL FLOODING CONCERNS IF THE FORECAST PANS OUT. TIMES THAT HAVE THE GREATEST POTENTIAL FOR SEEING WIDESPREAD RAINFALL GIVEN THE EXPECTED FAVORABLE UPPER JET DYNAMICS ARE FRIDAY MORNING OVER SOUTHERN KS...FRIDAY NIGHT INTO SATURDAY MORNING GENERALLY WEST OF THE FLINT HILLS...AND SATURDAY NIGHT-EARLY SUNDAY AREAWIDE. WHILE A SMALL HANDFUL OF STRONG/SEVERE STORMS CANNOT BE RULED OUT PAST TONIGHT...POOR LAPSE RATES COUPLED WITH WEAK SHEAR WILL PRECLUDE A WIDESPREAD SEVERE THREAT. LATER SHIFTS MAY NEED TO CONSIDER FLOOD/FLASH FLOOD WATCHES IF THE CURRENT FORECAST REMAINS ON TRACK. A GRADUAL WARMING TREND IS EXPECTED NEXT WEEK. GIVEN THE PROXIMITY OF THE STORM TRACK/JET STREAM JUST TO THE NORTH...CANNOT RULE OUT LOW TO MODEST THUNDERSTORM CHANCES THROUGH THE WEEK...ESPECIALLY DURING THE LATE AFTERNOON...EVENING AND OVERNIGHT. ADK && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1250 PM CDT THU JUN 11 2015 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ALONG A SLOW MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING...FROM CENTRAL INTO SOUTH CENTRAL KANSAS. OCCASIONAL SHOWERS AND STORMS...WITH HEAVY RAIN AND GUSTY WINDS ARE EXPECTED OVERNIGHT AS THE FRONT SINKS SOUTHWARD INTO SOUTHERN KANSAS. GUSTY SOUTH TO SOUTHWEST WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT...WITH PERIODS OF LOW VSBYS AND CEILINGS IN AND NEAR THE CONVECTION. PREVAILING MVFR CIGS ARE EXPECTED BY FRIDAY MORNING ACROSS MOST AREAS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 77 67 79 / 80 60 80 60 HUTCHINSON 63 74 65 80 / 80 60 80 60 NEWTON 64 74 66 78 / 80 60 70 60 ELDORADO 66 77 67 78 / 80 60 70 60 WINFIELD-KWLD 69 80 68 79 / 60 60 70 60 RUSSELL 59 71 62 79 / 30 50 70 60 GREAT BEND 60 71 63 80 / 50 50 70 60 SALINA 61 73 65 79 / 50 40 70 60 MCPHERSON 62 73 65 79 / 80 60 80 60 COFFEYVILLE 72 84 71 82 / 50 60 50 60 CHANUTE 70 80 69 81 / 60 60 50 60 IOLA 70 79 68 80 / 60 60 50 60 PARSONS-KPPF 72 82 70 82 / 60 60 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 11, 4:03 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 403 PM CDT THU JUN 11 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 403 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY SOUTHEAST OF A SALINA TO LYONS LINE...AND NORTHWEST OF AN ARKANSAS CITY TO EUREKA LINE. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A HANDFUL OF STORMS WILL BE CAPABLE OF HALF-DOLLAR SIZE HAIL AND 70 MPH WINDS. LATER THIS EVENING AND TONIGHT...A THUNDERSTORM COMPLEX OR TWO COULD MOVE EAST OUT OF SOUTHWEST KANSAS...POSING A LOCALLY HEAVY RAIN THREAT OVER PRIMARILY SOUTHERN KANSAS...WHICH MAY PRODUCE MINOR LOW-LAND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH EARLY NEXT WEEK. WHILE ISOLATED OCCURRENCES OF STRONG TO SEVERE STORMS CANNOT BE RULED OUT...THE PRIMARY THREAT WILL BE LOCALLY VERY HEAVY RAIN. WIDESPREAD RAINFALL AMOUNTS THROUGH MONDAY MAY APPROACH 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS. THIS COULD POSE SOME EVENTUAL FLOODING CONCERNS...ALONG WITH THE POTENTIAL FOR SIGNIFICANT RISES ON AREA STREAMS AND RIVERS. CONSEQUENTLY...A FLOOD WATCH MAY BE ISSUED WITH LATER FORECASTS...SO CHECK FOR UPDATED INFORMATION. CHANCES FOR HIT-OR-MISS THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO LATE NEXT WEEK. HOWEVER...THE RISK FOR WIDESPREAD HEAVY RAINS AND SEVERE WEATHER WILL DIMINISH SOME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...GENERALLY SOUTHEAST OF A SALINA TO LYONS LINE...AND NORTHWEST OF AN ARKANSAS CITY TO EUREKA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jun 11, 4:46 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT THU JUN 11 2015
KSZ051-112230-
MCPHERSON KS-
446 PM CDT THU JUN 11 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MCPHERSON...MOVING NORTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN...GALVA...CANTON...MCPHERSON AIRPORT AND ROXBURY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3857 9738 3824 9737 3817 9783 3818 9785
3835 9791
TIME...MOT...LOC 2144Z 245DEG 26KT 3830 9771
JAKUBSpecial weather statement, Jun 11, 5:18 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU JUN 11 2015
KSZ051-052-112315-
MCPHERSON KS-MARION KS-
518 PM CDT THU JUN 11 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORM NEAR CANTON AND TAMPA...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...MARION...GALVA...CANTON...LINCOLNVILLE...RAMONA...
LEHIGH...TAMPA...DURHAM...LOST SPRINGS...MARION LAKE AND PILSEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9693 3852 9687 3839 9682 3835 9682
3835 9684 3834 9684 3823 9748 3844 9761
3861 9722 3861 9693
TIME...MOT...LOC 2216Z 247DEG 23KT 3838 9743
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:46 PM CDT | Special Weather Statement | ICT | McPherson | 44 min |
| Jun 11, 5:18 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| Jun 11, 5:52 PM CDT | Special Weather Statement | ICT | Reno | 38 min |
| Jun 11, 6:11 PM CDT | Special Weather Statement | ICT | McPherson | 49 min |
| Jun 11, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.